Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS State College, PA

July 21, 2000Columbia County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2000, 5:44 PM EDT for Columbia County, Pennsylvania. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2000, 5:44 PM EDT (21:44 UTC)
Expired
Jul 21, 2000, 6:00 PM EDT
In force
16 min
Issued by
NWS State College, PA
Area
Whole counties

County Columbia County, PA

The radar

The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS51 KCTP 212144
SVRCTP
PAC037-212200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 PM EDT FRI JUL 21 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY.

* UNTIL 600 PM EDT.

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BENTON...OR 13 MILES NORTHWEST OF
  BERWICK...MOVING EAST AT 40 MPH.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4128 7651 4111 7644 4119 7599 4139 7607

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI JUL 21 2000

THE UPPER LEVEL LOW WILL GRADUALLY WEAKEN AND LIFT NORTHEAST OVER
THE NEXT 48 HOURS. MODELS INDICATE HIGHER HEIGHTS PROGRESSIVELY
MOVING NORTHWARD BY SUNDAY AND HIGH PRESSURE BUILDING IN BY 12Z
SUNDAY.

THERE IS A SMALL VORT MAX AND JET MAX OVER PA THIS AFTERNOON WHICH
EXPLAINS EXPLAIN WHY SOME OF THE SHOWERS ARE BUILDING INTO
THUNDERSTORMS WITH THE PASSAGE OF THE COLD FRONT. PRECIP IS KEPT IN
THE FORECAST FOR TONIGHT FOR THE ENTIRE FA.

AS FOR TOMORROW...SMALL POPS ARE INCLUDED FOR THE NORTHERN
ZONES. CURRENTLY THE MODELS SHOW A MAJOR VORT MAX OVER LAKE SUPERIOR
THAT MOVES INTO UPSTATE NY SAT. THE TAIL END OF THIS VORT MAX MAY
BRUSH THE NORTH PA WHICH COINCIDES WITH OMEGA VALUES...THUS THE
CHANCE OF PRECIP THERE. WHEN STACKING 850 AND 500 WINDS...THE MODELS
CLEARLY SHOW A TREND OF COLD AIR ADVECTION ALOFT STARTING AT 00Z SAT.
WITH THIS IN MIND...THERE ARE SOME MECHANISMS OF DESTABILIZATION
ENOUGH FOR SCATTERED SHOWERS.

OMEGA VALUES ARE A MAX FOR UPWARD VERTICAL MOTION OVER NORTH CENTRAL
PA THIS AFTERNOON...BUT THESE VALUES MOVE OUT BY LATE FRI
NIGHT/EARLY SAT MORN. FOR THE REMAINDER OF THE WEEKEND...MODELS SHOW
OMEGA VALUES OF DOWNWARD MOTION. LOW HUMIDITIES ARE COMING INTO THE
REGION BY FRIDAY NIGHT AND STAY RELATIVELY LOW THROUGHOUT THE
WEEKEND.

AS FOR THE UPPER LEVEL WINDS...BOTH NGM AND ETA SHOW A JET MAX OVER
US THIS AFTERNOON THAT WILL MOVE OFF TO THE COAST BY TOMORROW. THE
WINDS AT 850 ARE GENERALLY FROM THE WEST/NORTHWEST...AS WELL AS AT
500. THESE WINDS ARE BRINGING IN COOLER DRIER AIR FROM THE HIGH
PRESSURE BUILDING CURRENTLY BUILDING IN THE MIDWEST. THIS AIR MOVING
IN SHOULD LIMIT FURTHER PRECIP BY SAT NIGHT.

CHANGES TO THE FORECAST INCLUDE ADDING A CHANCE OF PRECIP FOR SAT IN
THE NORTHERN ZONES AND WELL AS SLIGHTLY LOWERING THE TEMPS SAT NIGHT
IN THE HIGH ELEVATION OF THE NW.

STILL A CHANCE OF SHOWERS MON/TUE IN THE EAST AS A WAVE SLIPS UP THE
MID ATLANTIC COAST.  OTHERWISE...NEAR SEASONAL TEMPS DURING THE DAY
AND SLIGHTLY BELOW NORMAL AT NIGHT.

.CTP...NONE.

SEILHAMER/RXR

In the hours before

Local storm report, Jul 21, 3:36 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
336 PM EDT FRI JUL 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MILLVILLE                 PA   1.25 INCH HAIL
07/21/00   COLUMBIA                      RXR/JMS

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:47 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour58 min
Jul 21, 2:55 PM EDTTornado WarningCTPColumbia35 min
Jul 21, 5:21 PM EDTTornado WarningCTPColumbia24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.